Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 134, NWS Topeka, KS

June 8, 2008Nemaha County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 8, 2008, 2:21 PM CDT for Nemaha County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 2008, 2:21 PM CDT (19:21 UTC)
Expired
Jun 8, 2008, 3:00 PM CDT
In force
39 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

County Nemaha County, KS

The radar

The Topeka radar (KTWX), 90 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 1:34 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2008-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1757 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2008-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 441 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1757 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
441 m²/s²
0-3 km storm-relative helicity
487 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 4:15 AM CDT, 10 hours 6 minutes earlier.

Area forecast discussion, Jun 8, 4:15 AM CDT, 10 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
415 AM CDT SUN JUN 8 2008

.DISCUSSION...

LATEST WATER VAPOR SHOWING INITIAL SHORTWAVE IN WESTERN TROUGH
LIFTING OUT ACROSS THE NORTH CENTRAL PLAINS WHICH IN CONJUNCTION
WITH STRONG LLVL JET ACROSS THE CENTRAL PLAINS IS SUPPORTING MCS
OVER NE. SFC OBS SHOW OUTFLOW AND COLD FRONT OVER SOUTHERN NE MOVING
INTO EXTREME NORTHWEST CORNER OF CWA ALONG WITH THIS MORNINGS JET
MAY AID THE DEVELOPMENT OF ADDITIONAL CONVECTION ACROSS THE NORTHERN
CWA THIS MORNING WITH INCREASING CLOUDS SPREADING SOUTH BEHIND THE
BOUNDARY. THE SLOWING FRONT SHOULD BISECT THE CWA BY AFTERNOON AND
MOISTURE WILL CONTOUR TO POOL NEAR AND AHEAD OF IT. WITH MORE IN THE
WAY OF SUN ACROSS THE SOUTH THAN THE NORTHERN AREAS...CAPES SHOULD
MAKE IT INTO THE 2000-3000 RANGE SOUTH OF I-70. WOULD SEE
CONVERGENCE AND LITTLE OR NO INHIBITION BY MID AFTERNOON WOULD
SUPPORT NEW DEVELOPMENT BY THAT TIME WITH HAIL AND WIND THE SEVERE
CONCERNS INTO THE EVENING HOURS. PW VALUES WILL BE NEAR 2 INCHES
ACROSS MUCH OF THE CWA AS UPSTREAM TROUGH APPROACHES LATER TODAY
INTO TONIGHT. THIS SHOULD SUPPORT CONTINUES CONVECTION FROM
SOUTHWEST TO NORTHEAST ACROSS MAINLY AREAS ALONG AND SOUTH OF I-70.
RAINFALL AMOUNTS AROUND 1 INCH WILL BE POSSIBLE IN PORTIONS OF NC/NE
KS NORTH OF I-70 WITH 2-3 INCHES EXPECTED SOUTHWARD. WILL THEREFORE
CONTINUE PREVIOUSLY ISSUED FLASH FLOOD WATCHES FOR MOST OF THE
CWA...ALTHOUGH THE FAR NORTHERN PORTIONS OF THE WATCH MAY NEED TO BE
CANCELLED LATER TODAY IF HEAVIER PRECIP TRENDS SHIFT ANY FURTHER
SOUTHWARD ON NEXT MODEL RUNS...ALTHOUGH FFG VALUES NORTH ARE MUCH
LOWER. EITHER WAY...AS LOW LEVEL FLOW VEERS LATER
TONIGHT...CONVERGENCE DECREASES AND INSTABILITY SHIFTS FURTHER SOUTH
OF THE CWA...CONVECTION SHOULD FOCUS FURTHER SOUTH INTO MONDAY
MORNING.

AS UPPER TROUGH ADVANCES EASTWARD ACROSS THE CWA EARLY MONDAY HAVE
TRIMMED POPS/QPF A LITTLE FASTER ALL BUT THE FAR SOUTHEAST CORNER.
WILL LEAVE LOW POPS IN MONDAY NIGHT WITH SOME RETURN FLOW...BUT
MOISTURE/LIFT IS LACKING AND NEXT SHIFT MAY ALSO NEED TO TRIM/REMOVE
POPS HERE AS WELL. WENT DRY FOR TUESDAY AS IT APPEARS NEXT
SIGNIFICANT CHANCE FOR THUNDERSTORMS WILL BE MORE IN THE
WEDNESDAY/THURSDAY TIMEFRAME AS NEXT LARGER SCALE TROUGH IN THE WEST
TRIES TO ADVANCE EASTWARD. THIS IS ALREADY HANDLED WELL BE PREVIOUS
FCST SO LITTLE OR NO CHANGES MADE TO GRIDS BEYOND TUESDAY WITH
UNSETTLED PATTERN PERSISTING INTO THE END OF THIS WEEK.

&&

.AVIATION...

SFC CDFNT...EITHER DRIVEN SWD BY ONGOING CONVECTION OVR NEB...OR IN
RESPONSE TO THE SHRTWV TROF OVR THE NRN PLAINS WILL PUSH SWD TODAY
AND INTO THE KMHK TERMINAL ARND 21Z AND THEN AT KTOP/KFOE ARND 23Z.
STG LO LVL SRLY FLOW WL CONT AHEAD OF THE FNT THRU AT LEAST THE MRNG
BEFORE WEAKENING AS THE CORE OF THE LO LVL JETS SHIFTS EWD. OTHER
THAN SOME SCT MID/HIGH LVL CLDS THRU THE MRNG...LITTLE IN THE WAY OF
CLDS ARE EXPECTED. TSRA ARE LIKELY TO DVLP ALNG THE SFC CDFNT BY
MID/LATE AFTN AND THESE WILL LIKELY AFFECT ALL 3 TAFS SITES AT SOME
POINT. SFC CDFNT AND ASSOCIATED CONVECTION SHLD SLIP S OF THE TAF
SITES BY LATE EVNG OR OVERNIGHT TONIGHT.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS
FROM 00Z TO 12Z MONDAY KSZ012-021>024-034>036.

FLASH FLOOD WATCH FOR EAST CENTRAL KANSAS FROM 00Z TO 18Z MONDAY.
KSZ026-037>040-054>056-058-059.

&&
Hazardous weather outlook, Jun 8, 5:35 AM CDT, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
535 AM CDT SUN JUN 8 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-091045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
535 AM CDT SUN JUN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS MORNING
GENERALLY NORTH OF I 70. A BETTER CHANCE FOR THUNDERSTORMS EXISTS
ACROSS THE AREA THIS AFTERNOON WITH THE ARRIVAL OF A COLD FRONT.
THUNDERSTORMS WILL INCREASE IN COVERAGE ACROSS MOST OF THE AREA
INTO TONIGHT. SOME OF THE THUNDERSTORMS THIS AFTERNOON AND TONIGHT
COULD PRODUCE STRONG GUSTY WINDS AND HAIL TO THE SIZE OF QUARTERS.
HOWEVER...THERE IS ALSO THE POTENTIAL FOR THUNDERSTORMS TO PRODUCE
LOCALLY VERY HEAVY RAINFALL WHICH COULD PRODUCE FLOODING. AS A
RESULT...FLASH FLOOD WATCHES REMAIN IN AFFECT TONIGHT AND EARLY
MONDAY FOR AREAS ALONG AND SOUTH OF A MINNEAPOLIS TO HIAWATHA LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS CHANCES WILL CONTINUE OVER MOST OF NORTHEAST AND
EAST CENTRAL AREAS INTO THE AFTERNOON HOURS. ADDITIONAL HEAVY RAIN
IS POSSIBLE SOUTH OF I 35. THERE IS A CONTINUED CHANCE FOR
THUNDERSTORMS MONDAY NIGHT AS WELL AS TUESDAY NIGHT THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON OR TONIGHT. SPOTTERS ARE
ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH
TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

In the hours before

Special weather statement, Jun 8, 1:53 PM CDT, 28 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
153 PM CDT SUN JUN 8 2008

KSZ010-011-023-081945-
MARSHALL-NEMAHA-POTTAWATOMIE-
153 PM CDT SUN JUN 8 2008

THROUGH 245 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE
NORTHEAST AT 48 MPH ACROSS PORTIONS OF NEMAHA...MARSHALL AND
POTTAWATOMIE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THESE STORMS ARE CAPABLE OF PRODUCING STRONG WINDS OF 40 TO
50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
LILLIS...VERMILLION...CENTRALIA...ONAGA...BAILEYVILLE...
HAVENSVILLE...SENECA...CORNING...ONEIDA AND BERN.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 4:33 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee42 min
Jun 8, 5:12 PM CDTSevere Thunderstorm WarningTOPJefferson48 min
Jun 8, 5:53 PM CDTSevere Thunderstorm WarningTOPJefferson38 min
Jun 8, 6:05 PM CDTSevere Thunderstorm WarningTOPJefferson28 min
Jun 8, 6:13 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage47 min
Jun 8, 6:33 PM CDTFlash Flood WarningTOPDouglas117 min
Jun 8, 6:58 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.